Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 264, NWS Kansas City, MO

November 17, 2003Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Nov 17, 2003, 8:02 AM CST for Miami County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 17, 2003, 8:02 AM CST (14:02 UTC)
Expired
Nov 17, 2003, 8:45 AM CST
In force
43 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 58 km from the middle of the area, began a volume at 14:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 171402
SVREAX
KSC121-171445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
802 AM CST MON NOV 17 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIAMI COUNTY IN EAST CENTRAL KANSAS

* UNTIL 845 AM CST

* AT 756 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  RANTOUL TO LANE...AND MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   FONTANA BY 810 AM CST.
   PAOLA...HILLSDALE BY 815 AM CST.
   SOMERSET BY 820 AM CST.
   LOUISBURG...BUCYRUS BY 825 AM CST.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3873 9504 3841 9506 3842 9464 3873 9462

$$


SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 17, 7:25 AM CST, 37 minutes earlier.

Area forecast discussion, Nov 17, 7:25 AM CST, 37 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR DATE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
725 AM CST MON NOV 17 2003

.DISCUSSION...

AREAS OF FOG ACROSS NORTH CENTRAL AND NORTHEAST ZONES
DECREASING...THUS HAVE GONE AHEAD AND CANCELLED DENSE FOG ADVISORY.
LINE OF CONVECTION ACROSS CENTRAL/EASTERN KANSAS INTO NORTHWEST
CONTINUES TO SLOWLY PROPAGATE EASTWARD...AND WILL MOVE INTO WEST
CENTRAL/SOUTHWEST ZONES BY MID MORNING. THESE STORMS HAVE HISTORY OF
PRODUCING MARGINALLY SEVERE HAIL ACROSS EASTERN KANSAS. HAVE UPDATED
GRIDS/ZONES TO BUMP POPS ACROSS WESTERN ZONES TO NEAR 100
PERCENT...AS WELL AS REMOVE ADVISORY WORDING.

SEAMAN

&&

.PREV DISCUSSION...

320 AM...
EARLY MORNING SATELLITE IMAGERY AND UPPER AIR ANALYSIS DEPICT STRONG
ZONAL JET ACROSS EASTERN PACIFIC INTO PACIFIC NORTHWEST...WITH NOSE
OF JET DIGGING DOWN THE BACKSIDE OF DEVELOPING SHORTWAVE TROUGH OVER
NORTHERN/CENTRAL ROCKIES. SOUTHERN STREAM SHORTWAVE ALSO NOTED
PROPAGATING ACROSS BAJA/GULF OF CA. AHEAD OF THESE UPPER LEVEL
FEATURES...SURFACE TROUGH HAS DEVELOPED ACROSS HIGH PLAINS ALLOWING
RETURN FLOW ACROSS SOUTHERN/CENTRAL PLAINS...WITH WARM FRONT LOCATED
ROUGHLY ALONG RED RIVER VALLEY. PROFILER DATA INDICATE 40-50KT LOW
LEVEL JET EXTENDING NORTHWARD ACROSS CENTRAL/SOUTHERN PLAINS
TRANSPORTING MOISTURE NORTHWARD ACROSS THIS BOUNDARY...WHICH HAS
RESULTED IN SCATTERED CONVECTION ACROSS WESTERN OK/SOUTHWEST KS
EARLY THIS MORNING. AS LOW LEVEL MOISTURE ADVECTION/ASSOCIATED
ISENTROPIC FORCING CONTINUES THIS MORNING EXPECT TO SEE AN INCREASE
IN CONVECTION ACROSS CENTRAL PLAINS INTO MID MO RIVER
VALLEY...POSSIBLY MAKING IT INTO FAR WESTERN CWA TOWARDS SUNRISE.
OTHERWISE DENSE FOG REMAINS IN PLACE ACROSS NORTH CENTRAL/NORTHEAST
MO...AND EXPECT THIS FOG TO PERSIST THROUGH THE MORNING HOURS...THUS
WILL KEEP DENSE FOG ADVISORY IN EFFECT. AM SOMEWHAT CONCERNED THAT
AREAS AROUND KIRKSVILLE MAY REMAIN FOGGY THROUGHOUT MUCH OF THE DAY
AS MOISTURE CONTINUES TO ADVECT INTO AREA. STRATUS CURRENTLY OVER
SOUTHERN MO SHOULD SPREAD ACROSS MUCH OF FORECAST AREA EARLY THIS
MORNING AND PERSIST THROUGHOUT THE DAY...LIMITING
HEATING/DESTABILIZATION. HAVE LOWERED MAX TEMPS ACROSS NORTHERN HALF
OF FORECAST AREA A CATEGORY OR SO.

MODELS IN AGREEMENT PROGGING NORTHERN ROCKIES SHORTWAVE TO AMPLIFY
AS IT DIGS INTO PLAINS REGION TODAY INTO TONIGHT. IMPRESSIVE COUPLED
JET STRUCTURE COMBINED WITH ISENTROPIC LIFT ASSOCIATED WITH LOW
LEVEL WARM AIR/THETA-E ADVECTION...WILL ALLOW STRONG LARGE SCALE
FORCING TO SPREAD ACROSS REGION LATER THIS AFTERNOON INTO TONIGHT.
IN ADDITION...SURFACE WAVE PROGGED TO DEVELOP ALONG RED RIVER
BOUNDARY AND LIFT NORTHEAST ACROSS CENTRAL MO THIS EVENING.
EXPECT WIDESPREAD CONVECTION TO DEVELOP ACROSS SOUTHERN/CENTRAL MO
AFFECTING SOUTHEAST ZONES MAINLY LATE THIS AFTERNOON INTO THE
OVERNIGHT HOURS. SOME QUESTION REMAINS REGARDING AREAL COVERAGE OF
PRECIPITATION ACROSS NORTHWESTERN TWO THIRDS OF CWA...WHICH WILL BE
DICTATED BY EVOLUTION OF CONVECTION SOUTH OF CWA. IF WIDESPREAD
CONVECTION DEVELOPS FURTHER SOUTH...MOISTURE INFLOW INTO REGION WILL
BE DISRUPTED...LIMITING QPF ACROSS THIS AREA. SURFACE FRONT PROGGED
TO PUSH INTO WESTERN CWA THIS EVENING. META INDICATES MARGINAL
INSTABILITY TO BE PRESENT ALONG/AHEAD OF THIS BOUNDARY ASSOCIATED
WITH MID LEVEL COOLING. IF SUFFICIENT INSTABILITY CAN DEVELOP MAY
SEE SECOND AREA OF ORGANIZED CONVECTION DEVELOP ALONG THIS BOUNDARY.
GIVEN STRENGTH OF SHEAR POTENTIAL EXISTS FOR A FEW CELLS TO BECOME
SEVERE WITH THREAT FOR LARGE HAIL/DAMAGING WINDS.

MODELS HAVE SLOWED TIMING OF MID LEVEL TROUGH AXIS...KEEPING THIS
AXIS WEST OF CWA THROUGH THE MORNING HOURS TUESDAY. H5 THERMAL
TROUGH ASSOCIATED WITH MID LEVEL TROUGH PROGGED TO PASS ACROSS
FORECAST AREA TUESDAY...RESULTING IN STEEP LAPSE RATES/MARGINAL
INSTABILITY TUESDAY AFTERNOON ACROSS EASTERN AND SOUTHERN CWA. HAVE
KEPT CHANCE POPS ACROSS EASTERN CWA DURING THE MORNING HOURS
TUESDAY...THEN ADDED CHANCE POPS FOR THE AFTERNOON HOURS ACROSS
EASTERN AND SOUTHERN ZONES.

SEAMAN

940 PM...
HAVE ISSUED A DENSE FOG ADVISORY FOR A LARGE PART OF NORTH CENTRAL
AND NORTHEAST MISSOURI FOR THE REST OF TONIGHT. THE AREA OF STRATUS
AND DENSE FOG WHICH PERSISTED OVER PARTS OF THE EAST CENTRAL
FORECAST AREA NEVER DISSIPATED AFTER SUNSET. IT HAS ACTUALLY
EXPANDED TO THE NORTH...EAST AND WEST...REACHING THE IOWA AND
MISSOURI BORDER. SEE NO REASON FOR IT TO GO AWAY. THE DENSE FOG
EXTENDS SOUTH TO THE MISSOURI RIVER.

00Z ETA MODEL CONTINUES TREND OF EARLIER MODEL RUNS. EARLIER DOUBTS
OF BEING ABLE TO REMOVE RAIN CHANCES FROM FAR WESTERN COUNTIES NO
LONGER VALID. 00Z ETA WARM ADVECTION/ELEVATED CONVECTION STILL HAS A
CHANCE OF REACHING THESE AREAS BY 12Z MONDAY. LATEST SATELLITE
IMAGERY SHOWS LIGHTING STRIKES OVER THE TX PANHANDLE AS CONVECTIVE
LOOKING CLOUDS FORM. CLOUD VECTORS INDICATE THEY COULD TRANSLATE
INTO EAST CENTRAL KS AND WEST CENTRAL MO BY 12Z. LOOKS LIKE A COUPLE
PERIODS OF SHOWERS AND STORMS TOMORROW WITH ONE PIECE OF ENERGY
MOVING ACROSS NORTHWEST MO IN THE MORNING/EARLY AFTERNOON AND
ANOTHER OVER SOUTHERN SECTIONS OF THE FORECAST AREA IN THE
AFTERNOON. TOO COMPLICATED TO GET CUTE SO WILL LUMP ENTIRE AREA IN
THE CATEGORICAL COLUMN FOR RAIN CHANCES IN THE AFTERNOON.

MJ

145 PM...
AFTERNOON MOISTURE IMAGERY INDICATES A SHORTWAVE TROUGH DROPPING
SOUTHEAST SOUTH OF SOUTHERN CALIFORNIA WITH AN UPPER TROUGH DIGGING
SOUTHEAST JUST OFF THE PACIFIC NORTHWEST COAST. FORECAST CONCERNS
EVOLVE AROUND THE EVOLUTION OF THESE FEATURES AS THEY PROGRESS EAST
INTO THE PLAINS.

MODELS VARY WITH DETAILS BUT GENERALLY MORE VIGOROUS AND SLOWER WITH
THE UPPER TROUGH JUST OFF THE PACIFIC NORTHWEST COAST. DETAILS
ASSOCIATED WITH THE UPPER TROUGH WILL BE IMPORTANT IN THE SHORT TERM
AND WILL LIKELY HAVE AN IMPACT ON SEVERE WEATHER THREAT...ESPECIALLY
THE STRONG H3 SPEED MAX LOCATED IN THE BAJA CALIFORNIA AREA. GFS HAS
TRENDED SLIGHTLY FURTHER SOUTH WITH THIS FEATURE MONDAY NIGHT WITH
THE ETA TRENDING SLIGHTLY FURTHER NORTH. MESOETA SUGGEST 140KT H3
SPEED MAX WITH THIS SHORTWAVE AS IT PROGRESS THROUGH THE SOUTHERN
PLAINS ON MONDAY.

FOR LATE TONIGHT...MESOETA NOT AS VIGOROUS WITH ISENTROPIC LIFT LATE
TONIGHT FOR THE EXTREME WESTERN AND SOUTHERN ZONES. WILL LOWER POPS.
HOWEVER...DO EXPECT STRATUS DO DEVELOP AND EXPAND RAPIDLY SOUTH AS
LOW LEVEL JET BEGINS TO DEVELOP LATE TONIGHT. ALSO HAVE SOME CONCERN
ABOUT FOG DEVELOP FOR THE SOUTHEASTERN ZONES AS FOG MAY DEVLOP
BEFORE THE STRATUS MOVES IN.

A SERIES OF SHORTWAVES TO QUICKLY ADVANCE NORTHEAST THROUGH THE CWA
ON MONDAY WITH A GRADUAL INCREASE IN WEAK TO MODERATE ISENTROPIC
LIFT ON THE 300-305 ISENTROPIC SURFACES. ALTHOUGH CWA IN A SLIGHT
RISK...MAIN CONCERN IS INSTABILITY. EXPECT EXTENSIVE CLOUD COVER
WILL LIMIT INSTABILITY. MESOETA GRIDS SUGGEST UNIMPRESSIVE MID-LEVEL
LAPSE RATES...SO DESPITE GOOD SHEAR...SEVERE RISK APPEARS LOW DURING
THE DAYTIME HOURS. CALLED SPC AND THEY AGREE RISK APPEARS LOW DURING
THE DAYTIME HOURS.

MAIN CONCERN IS MONDAY NIGHT WITH THE APPROACH OF THE FRONT AND MID
LEVEL COOLING WITH THE UPPER TROUGH. MAIN CONCERN WILL BE THE AMOUNT
OF INSTABILITY AVAILABLE ACROSS THE CWA AND WHERE THE BEST LOW LEVEL
SHEAR WILL DEVELOP...DEPENDENT UPON LOCATION OF SURFACE LOW
DEVELOPMENT. COMPLEX INTERACTION OF SOUTHERN SHORTWAVE AND APPROACH
OF NORTHERN UPPER TROUGH WILL MAKE EXACT PLACEMENT DIFFICULT...BUT
EXPERIENCE DICTATES THAT SOUTHERN SHORTWAVE AND SPEED MAKE WILL
LIKELY PLAY A SIGNIFICANT ROLE AND LIKELY INTERFER WITH SIGNIFICANT
INSTABILITY ALONG THE FRONT FOR NORTHWEST MISSOURI.

MESOETA...AND TO A LESSER EXTENT THE GFS...SUGGEST THAT A RATHER
IMPRESSIVE COUPLED JET STRUCTURE WILL EXIST ACROSS EXTREME SOUTHEAST
KANSAS...SOUTHWEST MISSOURI...NORTHWEST ARKANSAS AND EASTERN
OKLAHOMA LATE MONDAY AFTERNOON AND MONDAY EVENING. THIS AREA WOULD
APPEAR TO BE THE AREA MOST FAVORED FOR STRONG TO SEVERE CONVECTION
GIVEN SHEAR AND INSTABILITY PARAMETERS. IF ORGANIZED CONVECTION DOES
IN THE AREA...SURFACE LOW DEVELOPMENT WOULD LIKELY OCCUR MONDAY
EVENING TO THE SOUTHEAST OF CWA...SIMILIAR TO THE GFS. THIS WOULD
IMPEDE SIGNIFICANT GULF INFLOW IN THE VICINITY OF THE FRONT.
HOWEVER...DUE TO UNCERTAINITY...CANNOT RULE OUT STRONG TO SEVERE
STORMS MONDAY EVENING INTO EARLY TUESDAY MORNING AHEAD OF THE FRONT
IN A STRONG SHEAR ENVIRONMENT.

OTHERWISE...PRECIPITATION TO END TUESDAY MORNING FOR THE EASTERN
ZONES...FOLLOWED BY WINDY CONDITIONS ON TUESDAY.

IN THE EXTENDED PORTION OF THE FORECAST...UPPER RIDGING ACROSS THE
CENTRAL CONUS WILL BRING DRY AND UNSEASONABLY WARM CONDITIONS TO THE
FORECAST AREA FOR THE LAST HALF OF THE WORK-WEEK. BY THURSDAY
AFTERNOON...UPPER 60S AND LOW 70S ARE EXPECTED ACROSS MUCH OF THE
AREA. FOR NEXT WEEKEND...FORECAST CONFIDENCE IS VERY LOW...AS MEDIUM
RANGE MODEL SOLUTIONS ARE ALL OVER THE MAP. THE MAIN VARIABLE IS THE
FATE OF A MID/UPPER TROUGH OVER THE EASTERN PACIFIC. THE GFS OFFERS
A PROGRESSIVE SCENARIO...AND BRINGS THE TROUGH EASTWARD INTO THE
PLAINS BY SATURDAY. MEANWHILE...THE ECMWF/CANADIAN STALLS THE TROUGH
IN THE EASTERN PACIFIC...AND ALLOWS THE RIDGE TO MAINTAIN ITSELF
ACROSS THE CENTRAL PLAINS OVER THE WEEKEND. THIS HUGE LARGE-SCALE
PATTERN DIFFERENCE LENDS ITSELF TO A GREAT DEAL OF UNCERTAINTY WITH
RESPECT TO TEMPERATURES AND PRECIP CHANCES OVER THE WEEKEND. WILL
NOT MAKE BIG CHANGES TO THE GOING FORECAST UNTIL MODELS EITHER BEGIN
CONVERGING ON A SOLUTION...OR BEGIN TO EXHIBIT ACCEPTABLE RUN-TO-RUN
CONTINUITY. FOR NOW...WILL MAINTAIN SLIGHT CHANCE POPS FOR FRIDAY
NIGHT AND SATURDAY AND STICK CLOSE TO GUIDANCE TEMPS. ALTHOUGH...IF
THE ECMWF/CANADIAN SOLUTIONS WERE CORRECT...NEXT WEEKEND WOULD BE
DRY AND CONTINUED UNSEASONABLY WARM.

DB/SCHMIT

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Nov 17, 6:00 AM CST, 2 hours 2 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CST MON NOV 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL BE POSSIBLE THROUGH MID MORNING ACROSS THE
AREA...REDUCING VISIBILITIES TO LESS THAN ONE QUARTER MILE AT TIMES.

A STRENGTHENING STORM SYSTEM WILL BRING THUNDERSTORMS TO THE REGION
THROUGHOUT THE DAY AND INTO THE NIGHTTIME HOURS TONIGHT. SHEAR
PROFILES ARE SUPPORTIVE OF ORGANIZED SEVERE STORMS...HOWEVER
INSTABILITY WILL REMAIN LIMITED...KEEPING THE THREAT FOR SEVERE
THUNDERSTORMS LOW. THE GREATEST THREAT OF SEVERE THUNDERSTORMS WILL
BE ALONG AND JUST AHEAD OF AN ADVANCING COLD FRONT...WHICH WILL MOVE
ACROSS EXTREME EASTERN KANSAS INTO WESTERN MISSOURI THIS EVENING
INTO THE EARLY MORNING HOURS TUESDAY. DAMAGING WINDS AND HAIL WILL
BE THE PRIMARY THREAT WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT ACROSS THE
AREA.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

SEAMAN

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.